Colorado, 2001

Lightning Strike in Colorado, July 21, 2001

July 21, 2001 · NWS PUB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 1:04 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 21, 1:04 PM MST, 2 hours 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
204 PM MDT SAT JUL 21 2001

...HOT SUNDAY...WITH A SLIGHT COOLING TREND BY EARLY IN THE
WEEK...WITH AN INCREASING LIKLIHOOD OF COOLER AND WETTER PATTERN NEXT
WEEKEND...

CURRENTLY...SFC ANALYSIS INDICATES WEAK LOW OVER LHX. WEAK SFC
BOUNDARY INDICATED ALONG PALMER DIVIDE...AS SEEN BY WIND OBS. DWPTS
GENERALLY IN THE 40S TO MID 50S. VIS SAT PIX SHOWING A FEW STORMS
ALONG E FACING MTNS...AND ALONG BOUNDARY ON DIVIDE. WATER VAPOR IMGY
INDICATES A BAND OF HIGHER BISECTING THE STATE FROM SE TO NE.

SHORT TERM...MESOETA AND WAT VAP SHOW THE BEST CHANCE OF POPS WILL
BE OVER THE MTNS AND I-25 CORRIDOR. ANTICIPATE STORMS WILL CONTINUE
MAINLY ALONG I-25 CORRIDOR AND OVER PALMER DIVIDE. MINIMAL TSTORM
ACTIVITY EXPECTED OVER FAR E PLAINS. OVERALL ACTIVITY SHOULD REMAIN
WIDELY SPACED...AND OVERALL PRECIP RATHER LIGHT AS PWATS MAXING OUT
AT ABOUT 150% OF NORMAL...AND MESOETA QPF NOT ALL THAT SIGNIF.

NEXT COUPLE OF DAYS I DO NOT SEE MUCH CHANGE. RIDGE TO REMAIN OVER
TEH CENTRAL CONUS WITH WEAK TROUGH OVER W COAST. THIS WILL KEEP A
WEAK SW FLOW OVER THE AREA ALOFT WITH DIURNAL UPSLOPE ACROSS THE
AREA.

BY MONDAY...BOTH AVN AND MRF SHOW A WEAK SURGE COMING DOWN ACROSS
THE AREA. WILL TWEAK TEMPS DOWN A CAT AND INCREASE POPS TO 20-30% ON
THIS DAY.

IN THE LONGER RANGE...MRF HAS BEEN PRETTY PERSISTENT LAST FEW RUNS
ON MOVING THE RIDGE TO THE GREAT BASIN. IF THIS VERIFIES...WILL PUT
FCST AREA IN NW FLOW ALOFT AND ALLOW FOR MORE SIGNIF UPSLOPE TO
DEVELOP. BASED ON LATEST MRF...FRONT SHOULD GET IN HERE NEXT
SATURDAY. SINCE THIS IS STILL OVER 7 DAYS AWAY...WILL NOT MENTION
YET IN EXTENDED.

.PUB....NONE.

HODANISH

In the hours before

Special weather statement, Jul 21, 10:38 AM MST, 4 hours 52 minutes before
COZ058>081-212000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT SAT JUL 21 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...

MOISTURE OVER THE AREA WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
WIDELY SPACED SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AND
SOUTHEAST COLORADO. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE ALONG THE I-25 CORRIDOR...AND THE ADJACENT EASTERN MOUNTAINS.
THUNDERSTORMS ARE GENERALLY EXPECTED BETWEEN 1 PM AND 9 PM...AND WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND DEADLY LIGHTNING.
STRONGER STORMS MA7Y ALSO PRODUCE BRIEF PERIODS OF LOCALLY HEAVY
RAIN...AND HAIL UP TO 1/2 INCH IN DIAMETER.

HODANISH

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Otero

When
July 21, 3:30 PM MST
Where
Otero County, 3 mi S of La Junta
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

A lightning strike burned up a transformer and caused 4 wells to stop working for 2 days in the La Junta area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259658.